Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

ADHD drugs 'linked to risk of heart rhythm problems'

  • 1 Comment

Use of methylphenidate in children and young people with attention deficit hyperactivity disorder is linked to an increased risk of arrhythmia shortly after the start of treatment, warn researchers.

Though the absolute risk of abnormal heart rhythm is likely to be low, the researchers suggested the benefits of methylphenidate “should be carefully weighed against the potential cardiovascular risks”.

“The benefits of methylphenidate should be carefully weighed against the potential cardiovascular risks”

Study authors

Methylphenidate is a central nervous system stimulant used to treat ADHD and narcolepsy, which is sold under various trade names, of which Ritalin is one of the most commonly known.

A team of researchers based in Australia, Canada and South Korea measured the cardiac safety of methylphenidate in children and young people with ADHD, noting that such stimulants are known to slightly raise blood pressure and accelerate the heart rate.

They looked at data on 1,224 cardiac events among 114,647 South Korean children and young people aged 17 or younger and newly treated with methylphenidate at any time during 2008-11.

Cardiac events included arrhythmias, hypertension, myocardial infarction, ischemic stroke and heart failure.

Cases of arrhythmia were found to be significantly more likely to have occurred during the first two months of use, compared with periods of non-use, and risk was highest in the first three days of use.

The risk was more pronounced in children with existing congenital heart disease, noted the researchers.

No significant risk of myocardial infarction, hypertension, ischemic stroke, or heart failure was observed.

While acknowledging their study was observational, the researchers suggested that methylphenidate use might “trigger” the occurrence of arrhythmia in individual patients.

“Methylphenidate exposure in children and young people with diagnosis of ADHD is associated with arrhythmia and potentially with myocardial infarction in specific time periods of use,” they said in the British Medical Journal.

“With the increased use of drugs for ADHD globally, the benefits of methylphenidate should be carefully weighed against the potential cardiovascular risks of these drugs in children and adolescents,” they added.

“This study underscores the need to consider the severity of ADHD symptoms”

John Jackson

In an editorial on the study, John Jackson, a research fellow at Harvard School of Public Health in Boston, said any absolute increase in risk associated with methylphenidate was likely to be small.

He also highlighted that labelling and treatment guidelines for stimulants recommended caution in children with a history of cardiovascular disease and called for routine monitoring of blood pressure.

“This study underscores the need to consider the severity of ADHD symptoms and the option of non-stimulants for children with high cardiovascular risk and to closely monitor patients for whom stimulants are critical for their wellbeing and development,” he said.

 

  • 1 Comment

Readers' comments (1)

  • I have seen the effect children with ADHD can have on the whole family and hope that with proper safeguards and monitoring these drugs will still be used when needed. Parents already face the misguided and uninformed attitude of the public who often see these children as 'naughty' or 'badly parented', and it would be sad if they had yet another worry about using a drug that without doubt can make an enormous difference to the everyday life of the child, the family, and everyone else that the child interacts with at school and leisure.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs